Alert archive / Oregon / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Pendleton, OR

May 8, 2018Umatilla County, Oregon; Walla Walla County, Washington

NWS Pendleton, OR issued this severe thunderstorm warning at May 8, 2018, 7:39 PM PDT for Umatilla County, Oregon; Walla Walla County, Washington. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2018, 7:39 PM PDT (02:39 UTC)
Expired
May 8, 2018, 8:45 PM PDT
In force
66 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Umatilla County, OR, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 30 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:40 PM PDTTSTM WND DMG1 E Thorn Hollow, ORDOWNED TREE BRANCHES AT SEVERAL LOCATIONS EAST OF CAYUSE. LARGEST BRANCHES WERE 6 TO 10 INCHES IN DIAMETER. SEVERAL POWER OUTAGES.
May 8, 7:53 PM PDTTSTM WND GST 634 W Adams, OR
May 8, 8:02 PM PDTTSTM WND GST 53Helix, OR
May 8, 8:25 PM PDTTSTM WND GST 554 Wsw College Place, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS56 KPDT 090239
SVRPDT
ORC059-WAC071-090345-
/O.NEW.KPDT.SV.W.0002.180509T0239Z-180509T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
739 PM PDT TUE MAY 8 2018

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Eastern Umatilla County in northeastern Oregon...
  Walla Walla County in southeastern Washington...

* Until 845 PM PDT

* At 738 PM PDT, severe thunderstorms were located along a line
  extending from near Wallula to 9 miles northeast of Ukiah, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Public. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Walla Walla, Pendleton, Meacham, College Place, Milton-Freewater,
  Athena, Weston, Adams, Prescott, Helix, Dixie, Thorn Hollow,
  Tollgate, Umapine, Wallula, Cayuse, Bingham Springs, Garrett,
  Umatilla Reservation and Touchet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Pendleton. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 
&&

LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
      4516 11876 4609 11894 4651 11828 4640 11823
      4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0238Z 267DEG 36KT 4615 11885 4525 11885 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
3 follow-up statements
769 
WWUS56 KPDT 090304
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
804 PM PDT TUE MAY 8 2018

ORC059-WAC071-090345-
/O.CON.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
804 PM PDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR EASTERN UMATILLA AND WALLA WALLA COUNTIES...

At 803 PM PDT, severe thunderstorms were located along a line
extending from 8 miles north of Touchet to 7 miles north of Lehman
Hot Springs, moving east at 40 mph.

HAZARD...65 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Walla Walla, Pendleton, Meacham, College Place, Milton-Freewater,
Athena, Weston, Adams, Prescott, Helix, Dixie, Thorn Hollow,
Tollgate, Umapine, Wallula, Cayuse, Bingham Springs, Garrett,
Umatilla Reservation and Touchet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across Umatilla and Walla Walla counties! 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows.

&&

LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
      4516 11876 4609 11894 4651 11828 4640 11823
      4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0303Z 267DEG 36KT 4616 11862 4526 11862 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
891 
WWUS56 KPDT 090327
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
827 PM PDT TUE MAY 8 2018

ORC059-WAC071-090345-
/O.CON.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
827 PM PDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR NORTHEASTERN UMATILLA AND SOUTHEASTERN WALLA WALLA COUNTIES...

At 825 PM PDT, severe thunderstorms were located along a line
extending from near Eureka to 7 miles northeast of Hilgard, moving
northeast at 45 mph.

HAZARD...58 to 65 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Walla Walla, College Place, Milton-Freewater, Athena, Weston, Adams,
Prescott, Dixie, Thorn Hollow, Tollgate, Umapine, Bingham Springs,
Garrett, Touchet, Gibbon, northeastern Umatilla Reservation,
Kooskooskie and Lowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across northeast Umatilla and Walla Walla 
counties. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 4549 11839 4614 11886 4651 11828 4640 11823
      4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0325Z 218DEG 38KT 4628 11857 4545 11817 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
877 
WWUS56 KPDT 090344
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
844 PM PDT TUE MAY 8 2018

ORC059-WAC071-090351-
/O.EXP.KPDT.SV.W.0002.000000T0000Z-180509T0345Z/
Umatilla OR-Walla Walla WA-
844 PM PDT TUE MAY 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UMATILLA AND WALLA
WALLA COUNTIES WILL EXPIRE AT 845 PM PDT...

The storms which prompted the warning are weakening. Therefore, the 
warning will be allowed to expire. Wind gusts around 50 mph will 
still be possible across Walla Walla county until 930 pm.

LAT...LON 4535 11855 4534 11869 4526 11870 4525 11866
      4516 11876 4609 11894 4651 11828 4640 11823
      4630 11824 4629 11819 4585 11800
TIME...MOT...LOC 0341Z 267DEG 36KT 4618 11815 4528 11815 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:17 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 8, 2:17 PM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
217 PM PDT Tue May 8 2018

.SHORT TERM...Tonight through Friday...Showers and
thunderstorms are expected to develop across central Oregon this
afternoon ahead of an approaching upper level trough. This
activity will continue to spread to the northeast through the
evening before exiting SE Washington early Wednesday morning.
Shear is sufficient for storm organization, but given forecast
storm motion believe primary convective mode will be multicellular
line segments with localized damaging wind as the primary threat.
A few instances of marginally severe hail will also be possible in
any stronger, semi-discrete storms. The most likely areas to see
strong to severe storms will be central Oregon, the Ochoco
highlands, the lower Columbia Basin and Blue Mountains/foothills.
The leading shortwave responsible for these evening's storms
departs early Wednesday morning with a cold front following close
behind during the day Wednesday. This will bring a second round of
showers to the area with a slight chance of thunderstorms over the
eastern mountains in the afternoon. Winds will be breezy on
Wednesday behind the front as much cooler air filters into the
region. Another upper level disturbance will move through central
Washington on Thursday bringing yet another round of showers,
mostly confined to the mountains, breezy winds and another shot of
cooler air. Highs Wednesday will be near normals falling slightly
below on Thursday and Friday. Peck

.LONG TERM...Friday night through Tuesday...An upper level low
pressure system will be positioned over southern Idaho Friday night
with some possible wrap around showers impacting far eastern Oregon
in the evening before ending overnight. A ridge of high pressure
will then begin to build in from the west over the weekend as the
low slowly moves off to the east. ECMWF model does try to keep the
low closer to Oregon but at this point leaning more towards the GFS
building ridge solution. The ridge begins to weaken and flatten
First of next week as another upper level trough approaches. Models
are disagreeing on the strength of the trough but either way an
increasing southwest flow with increasing instability will lead to
an increasing chance of showers on Tuesday.

&&

.AVIATION...00Z TAFs...Generally expecting VFR conditions at all TAF
sites for the next 24 hours but there will be a cold frontal passage
this evening generating some showers and thunderstorms which could
generate very local MVFR conditions. Cloud bases associated with the
showers will be 050-080 feet AGL overnight. Winds will increase
briefly with the frontal passage and then decrease behind it only to
increase on Wednesday again. So some 10-20 kts winds early tonight
then decreasing before increasing to 15-25 kts Wednesday. Stronger
gusts will be possible in vicinity of thunderstorms overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  68  47  64 /  90  70   0  20
ALW  56  69  48  67 /  90  70   0  30
PSC  60  75  51  70 /  80  40   0  20
YKM  58  73  48  67 /  70  10  10  20
HRI  58  73  50  69 /  90  50   0  20
ELN  53  67  45  61 /  80  20  10  30
RDM  48  68  39  60 /  70  20  10  20
LGD  52  63  42  60 /  70  70  10  40
GCD  52  64  42  59 /  60  70  10  20
DLS  56  71  50  65 /  70  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

74/91/91

In the hours before

Special weather statement, May 8, 3:57 PM PDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pendleton OR
357 PM PDT TUE MAY 8 2018

ORZ511-082330-
Central Oregon OR-
357 PM PDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM PDT...

At 356 PM PDT, trained weather spotters reported a strong
thunderstorm over Culver, or 11 miles southwest of Madras, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Madras, Culver, Metolius, Ashwood, Gateway, Warm Springs and
southeastern Warm Springs Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4462 12145 4462 12142 4480 12139 4478 12069
      4469 12075 4473 12084 4472 12087 4464 12088
      4455 12099 4447 12100 4446 12115 4440 12115
      4442 12142 4452 12140 4451 12144 4456 12147
TIME...MOT...LOC 2256Z 216DEG 30KT 4449 12124

JS
Local storm report, May 8, 4:26 PM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             9 NW TERREBONNE         44.44N 121.30W
05/08/2018  M0.88 INCH       JEFFERSON          OR   TRAINED SPOTTER

            DIME TO NICKLE SIZED HAIL.

0400 PM     HAIL             2 NNE MADRAS            44.66N 121.11W
05/08/2018  M0.50 INCH       JEFFERSON          OR   TRAINED SPOTTER

0410 PM     HAIL             MADRAS                  44.63N 121.13W
05/08/2018  E0.25 INCH       JEFFERSON          OR   LAW ENFORCEMENT

            DESCHUTES COUNTY SHERIFF WAS ON SOUTH SIDE OF MADRAS ON
            HIGHWAY 97. TRAFFIC STOPPED DUE TO HAIL AND TORRENTIAL
            RAIN. VISIBILITY LESS THAN 1/4 MILE IN STORM. WIND GUSTS
            TO 40 MPH.

&&

ML
Special weather statement, May 8, 4:49 PM PDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT TUE MAY 8 2018

ORZ508-510-511-090030-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-Central Oregon OR-
449 PM PDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
SOUTHWESTERN GILLIAM...SOUTHWESTERN SHERMAN AND SOUTHEASTERN WASCO
COUNTIES UNTIL 530 PM PDT...

At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near
South Junction, or 18 miles north of Madras, moving northeast at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grass Valley, Antelope, Shaniko, Kent, South Junction and Willowdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4471 12092 4484 12123 4543 12091 4525 12038
TIME...MOT...LOC 2349Z 208DEG 37KT 4489 12099

Peck
Special weather statement, May 8, 7:26 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
726 PM PDT TUE MAY 8 2018

ORZ044-502-503-507-090300-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
726 PM PDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND WEST CENTRAL
UNION COUNTIES UNTIL 800 PM PDT...

At 725 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Burbank to 11 miles north of Ukiah. Movement
was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Walla Walla, Pendleton, Meacham, Milton-Freewater, Athena, Weston,
Adams, Helix, Thorn Hollow, Kamela, Cayuse, Bingham Springs, Holdman,
Rieth, Umatilla Reservation, Mission and Gibbon.

LAT...LON 4597 11805 4537 11837 4521 11901 4597 11900
TIME...MOT...LOC 0225Z 269DEG 49KT 4619 11902 4529 11901

JS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:26 PM PDTSpecial Weather StatementPDTUmatilla34 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2018Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.